Q&A: Co-Q10 supplements for statin safety?

November 23, 2009, 4:30 am

Coq10 pills
I’ve heard that people on cholesterol-lowering
statin drugs should take coenzyme Q10 (Co-Q10) pills to prevent muscle damage. Does any evidence support that? —M.R.V., by e-mail 

Not enough to recommend taking the pills for that purpose. Muscle pain or, rarely, muscle damage is a known side effect of statins, and several studies have found that some of those drugs can reduce natural blood levels of Co-Q10. And extreme deficiencies of the compound can cause similar muscle problems, which then respond to Co-Q10 supplements. But no study has determined whether Co-Q10 reductions actually cause the side effect in statin users. And to our knowledge, only one small, unpublished study has indicated that the pills can relieve that adverse effect. More important, people who experience muscle discomfort while on a statin should talk to their doctor about stopping the drug, reducing the dosage, or switching to a different one rather than taking a supplement to try relieving the symptom, which might signal a more serious problem.

Read more on the safety of statins and take a look at the evidence for statins in lowering cholesterol (subscribers only). And for cost-effective generic alternatives, see our free Best Buy Drugs report

Source



Insurer Network

United Health Care Aetna Anthem Humana
Cigna Assurant Blue Cross Kaiser